Excruciating Hammer & Spike Type Electrical Discharge Headaches
For The Past 3 1/2 years I've been having similar symptoms and every time I go to the emergency room, no one knows what to do and they basically humilate me in their doctors notes because of recreational drugs detected in my blood at the time, but no longer. (I'm now totally sober). I have excruciating stabbing jolts of pain that feel as though someone is inside my head with a hammer and spike. the hammering is in sync with the beat of the heart. I can have any where from 1 to 4 strikes within a 4 to 5 second period. If the blood pressure is to high, any slight movement will trigger the strikes. If I think of something that makes me angry, in an instant the strikes occur. Each excruciating strike sends numb shocks through out the whole body. the higher my diastolic number, the more intense the strikes with no pain in between strikes. If the doctor shines that little red colored light in my eye to check pupil dialation, I get immediate sever and unbareable strikes and go into convulsions (violent uncontrollable disturbances of the body). My entire body jolts to the beat of the headache strikes. The strikes are so bad, they stop me in my tracks and I'm forced to the ground. I'm a 49 year old male. I had a trucking accident in 05 and 3 epidurals and 1 lamenectomy diskectomy in 08 leaving me with disk deteriation and expanding scar tissue at L-3 L-4 along with radiculopathy running down my left leg. I also have a 5mm herniation at L-5 S-1. I went to the "world famous" Cleveland Clinic and was seen by neurologist Dr Stewart Tepper. I was in his office every bit of 3 minutes and he said it was from taking to many percoset and sent me to detox. Well, that was 2 years ago. I stopped taking percoset and still have the disease. So much for percoset being the cause. One doctor called it "stabs and jabs", another doctor called it "electrical discharge headaches", another doctor called it "cluster headaches". A previous doctor prescribed "indomethecin", however Dr Stewart Tepper said stop taking it along with the percoset. If I keep my blood pressure under control, all I have are intermittent numb shocks in my head and body but no pain. I currently take clonidine for the hypertension along with propanolol, amlodipine,(which does absolutely nothing for my hypertension) and hydrochlorothiazide. I smoke between 8 to 10 cigarettes a day and I've always loved life to the fullest however, whatever this disease is, It's so debilitating until I've even attempted suicide. The pain is far beyond what any human should have to endure.
I'm so sorry to hear about all your pain. You should not be suffering with it. I had severe 24/7 migraines which the doctors said were very difficult to treat since they were caused by a stroke. But now, with various meds and treatments, they are mild most days.
You definately need to see another neurologist, instead of just relying on ER doctors who are not at all experts on migraines--unless I've misunderstood who your doctors are. Even go back to Dr. Tepper now that you are not taking the percocet.
There are daily preventative migraine meds which you don't mention ever trying, e.g. Topomax. And there are other treatments as well, such as Botox or nerve block injections. Botox should only be tried after trying a daily preventative medication without success.
You say that if your blood pressure is under control, there is no pain, but that you still have hypertension? It's very important to control your high blood pressure because it puts you at high risk for other calamadies as well. So you need to mention that to a doctor as well.
It doesn't sound like you have had comprehensive neurological help at all from what you have written, so there really should be a lot of improvement for you with going to either a good neurologist or a headache specialist or a pain management specialist.
My 17 year old daughter is experiencing the same symptoms. She is a full time student and has never been in an automobile accident. She is homeschooled so the possiblity of drug use is 0% as we are very involved in our children's lives. She gave the exact description as a "little man with a hammer" in her left temple area.
She is going to try a diet of 50% raw foods to see if the chemicals of a processed diet is what maybe causing it. Other than this, we have no idea what to do next. She has tried almost everything else. Any advice would be greatly appreciated.
Until you mentioned the cigarettes nothing seemed to clear. Bear in mind that cigarette chemicals including nicotine alter the pliability of blood vessels. These vessels also have their own nerve receptors, hence, stiff blood vessels accomodating different blood pressure levels could lead to pain especially if just certain sections of blood vessels have a stiffness.
I'm not standing on my soapbox about cigarette smoking just that by quiting, you just might solve this painful problem. Your blood vessels according to researchers will be a process of repairing itself.
What exactly has your daughter tried? Various daily migraine prevention medication? Nerve block injections? Botox injections? What is almost everything else? What does her neurologist think? If she hasn't seen a neurologist, then she hasn't begun to get proper treatment.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.